Alert archive / Indiana / Flash Flood Warnings in 2004
Flash Flood Warning 24, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 16, 2004, 11:58 AM EST for Hancock County, Shelby County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 11:58 AM EST (16:58 UTC)
- Expired
- Jun 16, 2004, 3:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Hancock County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 42 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KIND 161659 FFWIND INC059-145-162100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1158 AM EST WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * FLASH FLOOD WARNING FOR... HANCOCK COUNTY IN CENTRAL INDIANA SHELBY COUNTY IN CENTRAL INDIANA THIS INCLUDES THE CITY OF SHELBYVILLE * UNTIL 400 PM EST * AT 1154 AM EST...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM 6 MILES NORTH OF FAIRLAND...OR ABOUT 11 MILES NORTH OF SHELBYVILLE... MOVING NORTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING LAKE...MORRISTOWN AND GREENFIELD. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. ADDITIONAL HEAVY RAINS FROM THUNDERSTORMS WILL OCCUR THIS AFTERNOON. FLASH FLOODING WILL OCCUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3936 8596 3938 8567 3994 8561 3994 8584 $$ CO
3 follow-up statements
000 WGUS73 KIND 161806 FFSIND INC059-145-162100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 104 PM EST WED JUN 16 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM EST FOR SHELBY AND HANCOCK COUNTIES... AT 100 PM EST...THUNDERSTORMS PRODUCING HEAVY RAINS WERE MOVING EAST AT 25 MPH ACROSS SHELBY COUNTY. LAW ENFORCEMENT REPORTED THAT COUNTY ROAD 375 EAST BETWEEN 250 AND 350 SOUTH IS CLOSED DUE TO HIGH WATER. THIS IS NEAR PRESCOTT IN SHELBY COUNTY. DO NOT DRIVE WHERE WATER IS COVERING THE ROAD. LAT...LON 3936 8596 3938 8567 3994 8561 3994 8584 $$ CO
000 WGUS73 KIND 161904 FFSIND INC059-145-162100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 202 PM EST WED JUN 16 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM EST FOR SHELBY AND HANCOCK COUNTIES... AT 201 PM EST...ALTHOUGH HEAVY RAINS HAVE ENDED FOR THE TIME, RUNOFF FROM RECENT HEAVY RAINS WILL CONTINUE TO PRODUCE FLOODING OF COUNTY ROADS, CREEKS AND STREAMS. DO NOT DRIVE WHERE WATER COVERS THE ROAD. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING LAKE...SHELBYVILLE...MORRISTOWN AND FAIRLAND. LAT...LON 3936 8596 3938 8567 3994 8561 3994 8584 $$ CO
000 WGUS73 KIND 161933 FFSIND INC059-145-162100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 233 PM EST WED JUN 16 2004 ...THE FLASH FLOOD WARNING FOR SHELBY AND HANCOCK COUNTIES IS CANCELLED... A FLOOD WATCH REMAINS IN EFFECT TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES AND POSSIBLE WARNINGS. LAT...LON 3936 8596 3938 8567 3994 8561 3994 8584 $$ CO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:20 AM EST, 8 hours 38 minutes earlier.
Area forecast discussion, Jun 16, 3:20 AM EST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 320 AM EST THU JUN 16 2004 .DISCUSSION...WHETHER TO CONTINUE FLOOD WATCH AND TIMING CHANCES OF THUNDERSTORMS CONTINUE TO BE MAIN PROBLEM OF THE DAY. WITH ONE HOUR FLASH FLOOD GUIDANCE LITTLE MORE THAN A HALF INCH SEE NO REASON TO DROP WATCH EVEN THOUGH MODELS ARE SOMEWHAT DRIER THIS RUN. THUNDERSTORMS HAVE TEMPORARILY EXITED OUR CWA...BUT SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER SOUTHERN AND CENTRAL ILLINOIS. MODELS INDICATE SOME DRYING OVER AT LEAST OUR NW ZONES TODAY AS WEAK MID LEVEL TROUGH OVER GREAT LAKES MOVES TO THE NORTHEAST. WEAK H5 VORT LOBE CONTINUES OVER SOUTHERN INDIANA TODAY SO WILL KEEP POPS IN LIKELY CATEGORY THERE BY THIS AFTERNOON AS DAYTIME HEATING WILL ALSO HELP TO INCREASE THUNDERSTORMS. MODELS BRING WEAK CD FRONT ACROSS OUR REGION TONIGHT. MESOETA SHOWS CONVECTION THIS EVENING ESPECIALLY NORTH AND EAST WHILE OTHER MODELS DRY TONIGHT. WILL TREND TOWARDS MESOETA GIVEN ITS BETTER TRACK RECORD IN SHORT TERM. AFTER TONIGHT TIMING OF THUNDERSTORMS BECOME MORE IFFY AS THERE IS SOME DISAGREEMENT BETWEEN MODELS. MODELS STALL WEAK FRONT OVER SOUTHERN INDIANA WHILE ANOTHER STRONGER COLD FRONT MOVES OUR WAY BY SATURDAY. WILL LEAN TOWARDS ETA SCENARIO WHICH IS SLOWER WITH 2ND COLD FRONT. FOR NOW WILL KEEP CHANCE OF THUNDERSTORMS SOUTHERN 2/3 OF OUR AREA SATURDAY AND DRY SUNDAY AS HIGH PRESSURE BUILDS IN. NEW GFS AND MRF ARE ABOUT 10 DEGREES COOLER THAN WHAT THEY INDICATED YESTERDAY FOR THE WEEKEND AND EARLY NEXT WEEK. I AM SURE IF IT WILL BE THAT COOL...BUT WILL TREND A LITTLE IN THAT DIRECTION. && .IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TODAY ENTIRE CWA. && JEH
Hazardous weather outlook, Jun 16, 9:27 AM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 927 AM EST WED JUN 16 2004 INZ060>065-067>072-171100- BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-KNOX- LAWRENCE-MARTIN-MONROE-SULLIVAN- 927 AM EST WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL DRIFT NORTH ACROSS THE AREA TODAY. THIS FRONT WILL CAUSE WIDESPREAD MODERATE TO HEAVY RAINS AND MINOR FLOODING THIS MORNING...MAINLY NORTH OF INTERSTATE 70 AND INTO THIS AFTERNOON. MEANWHILE, BY MID AFTERNOON...MAINLY AFTER 1 PM...SCATTERED THUNDERSTORMS WILL DEVELOP SOUTH OF THIS FRONT. IT IS POSSIBLE THAT A FEW OF THE STORMS COULD BECOME SEVERE. ANY SEVERE STORMS WOULD BE CAPABLE OF PRODUCING SMALL TORNADOES AND DIME SIZE HAIL. THE THREAT AREA FOR SEVERE WEATHER APPEARS TO BE SOUTH OF INTERSTATE 70 LATER TODAY. HOWEVER, REMEMBER THAT ANY ADDITIONAL STORMS WILL ALSO PRODUCE HEAVY RAINS. FLOODING WILL REMAIN THE GREATEST DANGER TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL OCCUR ON THURSDAY AND THERE IS A SLIGHT RISK OF SEVERE WEATHER THURSDAY. DRY WEATHER WILL BE THE RULE FRIDAY. THEN THERE IS A CHANCE OF THUNDERSTORMS LATE SATURDAY AND SUNDAY AND DRY WEATHER MONDAY AND TUESDAY. FLOODING WILL CONTINUE ALONG SOME RIVERS AND CREEKS. SEE THE LATEST RIVER FORECAST FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...MAINLY SOUTH OF INTERSTATE 70. ANY SEVERE THREAT WOULD DIMINISH BEFORE MIDNIGHT TONIGHT. HOWEVER, THE DANGER FROM FLOODING WILL PERSIST TONIGHT. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND CO
In the hours before
Local storm report, Jun 16, 10:18 AM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1018 AM EST WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0959 AM FLASH FLOOD 1 E INDIANAPOLIS 39.78N 86.13W
06/16/2004 MARION IN TRAINED SPOTTER
ROAD CLOSED AT RILEY AND MICHIGAN STREET NEAR EMERSON AND
WASHINGTON
&&
CET/SLThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:37 PM EST | Flash Flood Warning | IND | Jackson | 113 min |
| Jun 16, 9:48 AM EST | Flash Flood Warning | IND | Marion | 57 min |
| Jun 16, 10:51 AM EST | Flash Flood Warning | IND | Parke | 54 min |
| Jun 16, 11:34 AM EST | Flash Flood Warning | IND | Johnson, Morgan | 3 hr |
| Jun 16, 11:45 AM EST | Flash Flood Warning | IND | Marion | 2 hr |
Nearby
Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.